Alert archive / Louisiana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 89, NWS Lake Charles, LA

August 10, 2013Calcasieu Parish, Cameron Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 10, 2013, 1:28 PM CDT for Calcasieu Parish, Cameron Parish, Louisiana. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2013, 1:28 PM CDT (18:28 UTC)
Expired
Aug 10, 2013, 2:15 PM CDT
In force
47 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Calcasieu Parish, LA, Cameron Parish, LA

The radar

The Lake Charles radar (KLCH), 20 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 1:32 PM CDTTSTM WND DMG5 Wsw Sweet Lake, LASHERIFF REPORTED TREE DOWN ON BIG PASTURE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.5 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2013-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2013-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2359 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

180 
WUUS54 KLCH 101828
SVRLCH
LAC019-023-101915-
/O.NEW.KLCH.SV.W.0089.130810T1828Z-130810T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
128 PM CDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CALCASIEU PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES LAKE CHARLES REGIONAL AIRPORT...
  CENTRAL CAMERON PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES GRAND LAKE...

* UNTIL 215 PM CDT

* AT 127 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH...6 MILES SOUTHEAST OF GRAND LAKE...MOVING NORTHWEST AT
  20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HEBERTS MARINA...HACKBERRY AND CARLYSS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 
MPH...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...AWAY FROM 
WINDOWS.

CONTINUOUS LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! REMEMBER...WHEN THUNDER ROARS...GO INDOORS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 2984 9329 2987 9325 2991 9325 2996 9328
      3003 9328 3005 9330 3005 9332 2988 9334
      3002 9355 3023 9331 2991 9302 2978 9319
TIME...MOT...LOC 1827Z 135DEG 15KT 2997 9323

$$

RD
2 follow-up statements
548 
WWUS54 KLCH 101845
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
145 PM CDT SAT AUG 10 2013

LAC019-023-101915-
/O.CON.KLCH.SV.W.0089.000000T0000Z-130810T1915Z/
CALCASIEU LA-CAMERON LA-
145 PM CDT SAT AUG 10 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTH CENTRAL CAMERON AND SOUTH CENTRAL CALCASIEU PARISHES...

AT 141 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM ON RADAR CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR GRAND LAKE..MOVING
NORTHWEST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
CHARLES REGIONAL AIRPORT...HACKBERRY AND CARLYSS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 
MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. STAY INDOORS...AWAY FROM 
WINDOWS.

CONTINUOUS LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! REMEMBER...WHEN THUNDER ROARS...GO INDOORS.

&&

LAT...LON 2984 9323 2984 9329 2987 9325 2991 9325
      2996 9328 3003 9328 3005 9330 3005 9332
      2989 9335 2993 9341 3004 9353 3023 9331
      2999 9309
TIME...MOT...LOC 1845Z 135DEG 15KT 3002 9329

$$

RD
843 
WWUS54 KLCH 101908
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
208 PM CDT SAT AUG 10 2013

LAC019-023-101915-
/O.CON.KLCH.SV.W.0089.000000T0000Z-130810T1915Z/
CALCASIEU LA-CAMERON LA-
208 PM CDT SAT AUG 10 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTH CENTRAL CAMERON AND SOUTH CENTRAL CALCASIEU PARISHES...

AT 205 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM ON RADAR CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS OF 60 MPH.  LOCAL LAW ENFORCEMENT REPORTED THUNDERSTORM WIND 
DAMAGE ON BIG PASTURE RD. THIS STORM WAS LOCATED 6 MILES NORTHWEST 
OF GRAND LAKE..MOVING NORTHWEST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CARLYSS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! REMEMBER...WHEN THUNDER ROARS...GO INDOORS.

&&

LAT...LON 2984 9323 2984 9329 2987 9325 2991 9325
      2996 9328 3003 9328 3005 9330 3005 9332
      2989 9335 2993 9341 3004 9353 3023 9331
      2999 9309
TIME...MOT...LOC 1907Z 135DEG 15KT 3009 9337

$$

RD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:45 PM CDT, 43 minutes earlier.

Area forecast discussion, Aug 10, 12:45 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1245 PM CDT SAT AUG 10 2013

..DISCUSSION...
FOR 18Z TAF ISSUANCE.

&&

.AVIATION...
ATMOSPHERE RIPE FOR CONVECTION THIS AFTERNOON. ALL AREAS TO BEGIN
WITH VFR...HOWEVER...WILL LIKELY SEE BRIEF DIPS TO MVFR CONDITIONS
ALL AREAS DURING THE AFTERNOON. LFT SITE HAS CONVECTION OCCURRING
NOW...AND THE REST WILL FOLLOW DURING THE NEXT TWO HOURS. TAF SITES
BPT & LCH COULD SEE HEAVY DOWNPOURS OF 2 TO 3 INCHES AND VAIABLES
GUSTY WINDS UP TO 25KTS. FREQUENT LIGHTNING ALSO A VERY LIKELY
POSSIBILITY IN THE STRONGER STORMS.

&&

.UPDATE...MORNING SOUNDING COMING IN WITH A WHOPPING PRECIPITABLE
WATER VALUE OF 2.41 INCHES...TWO STANDARD DEVIATIONS ABOVE THE
NORM. WHILE MAIN CONVECTION AT THIS TIME IS WITH LOW LEVEL TROF
MOVING ONSHORE OF EAST TEXAS. ISOLATED TO SCATTERED SHOWERS AND A
FEW THUNDERSTORMS ARE NOW FIRING OVER THE IMMEDIATE FORECAST AREA
IN THE WAKE OF THIS FEATURE BOTH INLAND AND OVER THE NEAR COASTAL
WATERS. WATER VAPOR IMAGERY SHOWING DRIER AIR FILTERING INTO EAST
LOUISIANA ON THE WEST SIDE OF APPROACHING TROPICAL WAVE OVER THE
CENTRAL GULF. STILL HOWEVER WILL MAINTAIN PLENTIFUL MOISTURE
THROUGH THE AFTERNOON TO ANTICIPATE CONSIDERABLE CONVECTION. WITH HIGH
TROPICAL MOISTURE VALUES...STRONGER SHOWERS AND THUNDERSTORMS WILL
PRODUCE HIGH-END RAINFALL RATES. CURRENT FORECAST LOOKS GOOD AND
NO UPDATE WILL BE ISSUED.

&&

MARCOTTE

&&

.PREV DISCUSSION... /ISSUED 715 AM CDT SAT AUG 10 2013/

DISCUSSION...
FOR 12Z TAF ISSUANCE.

AVIATION...
LOCAL 88DS SHOW PLENTY OF SHOWERS AND STORMS OVER THE COASTAL
WATERS AND SKIRTING THE SWRN LA/SERN TX COASTLINE...ASSOCIATED
WITH PASSING WAVE OVER THE N-CNTL/NWRN GULF. THIS CONVECTION WILL
BE MOST WIDESPREAD OVER THE SRN SITES TODAY...ESPECIALLY AT
KLCH/KBPT WHERE PREVAILING SHOWERS/TEMPO THUNDER HAS BEEN INSERTED
FOR PART OF THE AFTERNOON. SHOWERS AND STORMS SHOULD MOSTLY COME
TO AN END WITH SUNSET ALTHOUGH VCSH HAS BEEN RETAINED INTO THE
EVENING AT THE SWRN SITES WHERE LIFT FROM THE WAVE MAY BE ENOUGH
TO OVERCOME LOSS OF HEATING.

25

PREV DISCUSSION... /ISSUED 423 AM CDT SAT AUG 10 2013/

DISCUSSION...
WARM AND MUGGY ACROSS THE AREA THIS MORNING AS MOISTURE CONTINUES
TO INCREASE WITH THE APPROACH OF AN EASTERLY WAVE THIS MORNING.
SHOWERS AND A FEW THUNDERSTORMS ARE CURRENTLY ONGOING IN
ASSOCIATION WITH THIS WAVE...MAINLY OFFSHORE AT THIS TIME.

SOME AREAS WILL GET MUCH NEED RAINFALL ACROSS THE AREA TODAY AND
TOMORROW. MOST OF THE AREA WE ARE FORECASTING A QUARTER OF AN INCH
OR LESS TODAY...HOWEVER IN HEAVIER SHOWERS...AVERAGE AMOUNTS COULD
BE UP IN THE 0.50 TO 0.75 OF AN INCH RANGE. THE BEST CHANCE FOR
THIS IS OVER SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA.

PRETTY MUCH RINSE AND REPEAT ON SUNDAY AS TUTT LOW PROPAGATES WEST
TOWARDS SOUTH CENTRAL LOUISIANA. FORECASTING THE HEAVIEST RAINS TO
BE ACROSS SOUTH CENTRAL LOUISIANA AS WELL ON SUNDAY WITH ONE HALF
TO NEAR ONE INCH AMOUNTS CURRENTLY FORECAST. BETTER THAN AVERAGE
RAIN CHANCES WILL CONTINUE INTO MONDAY. TUESDAY WILL BE A MOSTLY
RAIN FREE DAY AS THE ABOVE FEATURES WEAKEN AND A SHOT OF DRIER AIR
MOVES OVER.

RAIN CHANCES BEGIN TO RAMP UP AGAIN WEDNESDAY AND THURSDAY AS
AMPLIFIED EAST COAST TROF SENDS A BONAFIDE COOL FRONT INTO THE
AREA. THE FRONT IS FORECAST TO PASS THROUGH AT LEAST THE NORTHERN
HALF OF THE AREA FRIDAY AND PERHAPS ALL THE WAY TO THE COAST. DID
TRIM TEMPERATURES DOWN A BIT ACROSS...MAINLY THE NORTHERN ZONES
FOR FRIDAY.

HOPEFULLY WE GET THE 1-2 INCHES OF RAIN THAT WE EXPECT OVER THE
NEXT 5 DAYS.

MARINE...
A EASTERLY WAVE WILL CONTINUE TO PRODUCE SHOWERS AND THUNDERSTORMS
ACROSS THE NORTHERN GULF THE NEXT FEW DAYS. LIGHT TO MODERATE
MAINLY ONSHORE FLOW WILL CONTINUE AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  92  76  91  76  92 /  50  20  50  20  50
KBPT  92  76  91  75  92 /  60  20  50  20  40
KAEX  94  74  93  73  93 /  40  10  40  10  40
KLFT  92  76  90  76  91 /  50  10  50  20  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 10, 4:29 AM CDT, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
429 AM CDT SAT AUG 10 2013

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
110930-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
429 AM CDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY ACROSS THE AREA.
WHILE THE RISK IS VERY LOW...SOME OF THE STORMS COULD PRODUCE
DAMAGING WIND GUSTS AND DEADLY CLOUD TO GROUND LIGHTNING. SOME
SHOWERS COULD PRODUCE LOCALLY HEAVY RAINFALL THAT COULD CAUSE
PONDING OF WATER...MAINLY IN URBAN AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS THUNDERSTORMS WILL CONTINUE THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-110930-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
429 AM CDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE TODAY.
THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING CLOUD TO WATER
LIGHTNING AND GUSTY WINDS AND LOCALLY HIGHER SEAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 10, 12:42 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1242 PM CDT SAT AUG 10 2013

LAZ074-101815-
EAST CAMERON LA-
1242 PM CDT SAT AUG 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR CAMERON PARISH UNTIL 115 PM
CDT...

AT 100 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS 6 MILES SOUTHEAST OF GRAND CHENIER...
MOVING WEST AT 10 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...GRAND CHENIER.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 2967 9289 2967 9290 2970 9295 2972 9304
      2973 9305 2988 9298 2977 9271 2962 9278

06

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 12:42 PM CDTSpecial Weather StatementLCHCameron33 min
Aug 10, 1:13 PM CDTSpecial Marine WarningLCH47 min
Aug 10, 1:55 PM CDTSpecial Weather StatementLCHJefferson Davis50 min
Aug 10, 2:22 PM CDTSpecial Weather StatementLCHBeauregard38 min
Aug 10, 2:34 PM CDTSpecial Weather StatementLCHCalcasieu41 min
Aug 10, 5:01 PM CDTSpecial Weather StatementLCHSaint Martin59 min
Aug 10, 6:58 PM CDTSpecial Weather StatementLCHAvoyelles, Saint Landry62 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.